A heroin primer

Readers of The River Reporter are familiar with our local, state and national epidemic of heroin addiction, along with other opioid abuse. What is lacking in much of the information is a discussion about the actual substance, reasons why it is so addictive, and short- and long-term health effects with its use. I will cover this information, along with the availability of a new nasal Narcan spray that can be used by school nurses, family members and caregivers.

What is heroin?

Heroin is a highly addictive drug that is processed from morphine, which is a naturally occurring substance found in certain varieties of poppy plants. It is available in a white or brown powder that is often “cut” with sugar, starch, powdered milk, or quinine. The more expensive form of heroin is a pure white powder that can be snorted or smoked and does not require injection. Brown or “black tar” heroin has a consistency of tar or coal, produced primarily in Mexico and sold in the U.S., especially in areas west of the Mississippi. This form of injected heroin often has impurities that can cause potentially serious reactions.

How does it work?

Heroin binds and activates certain receptors in our brain. Heroin stimulates the release of a chemical in the brain known as dopamine, producing a sensation of pleasure. This is a common effect for all the opioid class medications and substances. When heroin enters the brain, enzymes convert it to morphine, and this is what binds to brain receptors. The person often reports that there is a surge of pleasure or a “rush.” There is also an associated flushing of the skin, dry mouth and a heavy feeling in all extremities.

After this rush passes, the person will often feel drowsy for a few hours. Breathing slows and blood pressure will drop. In case of an overdose, this can lead to coma, permanent central nervous system damage and/or possible death.

Long-term heroin effects

Repeated heroin exposure leads to physical changes and changes in the chemical balance of the brain. The white matter of the brain begins to deteriorate, and this can lead to long-term impairment of decision-making, behavior regulation and inability to deal with stressful situations.

Tolerance quickly develops with repeated use and requires increasing amounts of drug to achieve the desired physical effect. Physical dependence also rapidly develops, and symptoms of withdraw can occur within a few hours. After the person becomes addicted, drug seeking can become the primary life activity. Major withdrawal symptoms peak between 24 and 48 hours. Withdrawal symptoms include restlessness, insomnia, diarrhea, cold flashes and abnormal leg movements.

For individuals who inject heroin, there is a much higher risk of blood-borne diseases such as HIV, hepatitis B and C, collapsed veins, abscesses and bacterial blood infections from use of contaminated or shared needle use.

Relationship of prescription opioids and heroin use

A frequently discussed issue is the connection between heroin use and prescription opioid medications used for pain, such as Oxycontin or Vicodin. Several nationwide studies have shown that about half of young people previously abused prescription pain pills before starting using heroin. Many individuals reported switching to heroin because it was cheaper and much easier to obtain than prescription medications.

People often assumed that using a prescription opioid was “safer” than using a street drug with its potential impurities. However, it has been shown that abusing these medications leads to the same degree of addiction, overdose and death, especially when mixed with other drugs and alcohol.            

Pregnancy and heroin use

Heroin use during pregnancy can create a clinical problem for the unborn fetus known as NAS (neonatal abstinence syndrome). The fetus when exposed to the heroin that passes through the placenta becomes addicted along with the mother. This syndrome in affected infants includes excessive crying, fever, seizures, slow weight gain, diarrhea, vomiting and possible death.

After birth, the infant requires hospitalization for treatment by either morphine or methadone to slowly withdraw from heroin. If the pregnant mother is being treated with methadone at the time of delivery, the infant will also need to be treated after delivery in order not to develop the symptoms of NAS.

Treatment of heroin overdose

The River Reporter and other local papers have extensively covered treatment of heroin overdose and follow up rehabilitation. The primary treatment of suspected opioid/heroin overdose involves using an injectable drug such as naloxone (e.g., Narcan). Premeasured auto-injectors, such as Evzio, are available now and can be used by family members or caregivers.

Very recently, Narcan Nasal Spray has been made available for general use. In addition to hospital-based medical professionals, EMTs, trained family members and caregivers, this spray can also be used by school nurses. By making this form available, it broadens the access to initial emergency treatment if overdose is suspected. After the first spray dose, rescue breathing or CPR should still be given while waiting for emergency medical care.

 

Privacy Policy & Terms of Use

Copyright 2017 Stuart Communications, Inc.

PO Box 150, 93 Erie Avenue

Narrowsburg NY 12764

(845) 252-7414

All Rights Reserved

Comment Here